Examining Hyperalgesia – A Heightened Sensitivity to Pain
The national scrutiny on opioid painkillers is intense. From concerns about addiction to questions about effectiveness, it’s clear that these drugs are no longer considered the default, go-to treatment for chronic pain conditions.
As it turns out, there’s yet another reason to be concerned about opioid use. It has to do with a relatively unknown condition called opioid-induced hyperalgesia (OIH) – that is, when someone becomes overly sensitive to pain because of taking painkillers.
Can Painkillers Actually Cause More Pain?
It’s hard to believe, but scientists say it actually is possible to experience more pain as a result of taking opioids – especially high doses over long periods. The explanation has to do with the way the nervous system works.
“Pain is a subjective experience that is a function of the nervous system in its interaction with some sort of stimuli,” says Jay Tracy, a clinical psychologist and expert in chronic pain rehabilitation. “As we see, the nervous system can become hyper-sensitive and hyper-reactive to any stimuli, even the product of the nervous system itself – i.e., pain.”
As examples, Dr. Tracy points out that people who suffer migraines can be more sensitive to light and sound during an episode. Or people who have been through trauma can be more sensitive to a certain situation – like revisiting the location of an accident.
Other researchers, like Jianren Mao, a physician and pain researcher at Massachusetts General Hospital who has studied hyperalgesia for more than 20 years, agree. At high doses, it appears opioids can amplify pain due to changes they cause in the chemical signaling within the central nervous system – making the body generally more sensitive to painful stimuli.
Heightened Pain? Or Heightened Tolerance?
Before any conclusions could be drawn about OIH, however, researchers realized they had to analyze whether this heightened response to pain was simply a result of tolerance – when the body becomes accustomed to a certain dose of a drug over time and requires a higher dose to achieve the same effect.
Knowing that healthcare providers found it difficult to distinguish between OIH and tolerance in a clinical setting led to lab testing, which sought to establish measurable standards for when a patient is experiencing OIH. The results were mixed.
One study involved a group of 110 patients, 73 of whom were treated with opioids and exposed to hot or cold probes on their skin. This research concluded that oral opioids did seem to alter pain modulation for a percentage of patients. However, another study conducted with 103 patients who took either opioids or a placebo and had cold or hot probes applied to their skin did not find sufficient evidence of OIH. Other studies have had similar results – some seem to confirm hyperalgesia, some do not.
So, is OIH a condition affecting chronic pain patients? And how common is it?
“That’s the million-dollar question” says Martin Angst, an anesthesiologist and clinical pharmacologist at Stanford University. “We just don’t know.”
For any patient currently taking opioids for chronic pain who is wondering if he or she might be impacted by OIH, the next step is to talk to a health care provider. Reading up on the subject prior to seeing someone is smart, as is developing a set of questions to ask during your visit. Some questions to consider are:
Knowing my symptoms, is it possible that my condition might be affected by opioid-induced hyperalgesia?
Is it worth considering a different painkiller? Another non-opioid medication might still be effective and could be a safer choice.
Are there non-drug alternatives – like yoga, acupuncture or electrotherapy – that might work better for my pain?
Have you already spoken to your healthcare provider about OIH? If so, feel free to add your questions or comments.
This blog provides general information and discussion about medicine, health and related subjects. The words and other content provided in this blog, and in any linked materials, are not intended and should not be construed as medical advice. If the reader or any other person has a medical concern, he or she should consult with an appropriately-licensed physician or other healthcare professional.